Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 149, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 18, 2000, 9:46 PM EDT for City of Norfolk, City of Virginia Beach, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2000, 9:46 PM EDT (01:46 UTC)
- Expired
- Jun 18, 2000, 10:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2379 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 190146 SVRAKQ VAC710-810-190215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 946 PM EDT SUN JUN 18 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF NORFOLK IN SOUTHEAST VIRGINIA CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA * UNTIL 1015 PM EDT * AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF KEMPSVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SALEM AT 945 PM KEMPSVILLE AT 950 PM NORFOLK INTERNATIONAL AIRPORT AND PRINCESS ANNE PLAZA AT 955 PM LYNNHAVEN AND OCEANA NAS AT 1000 PM OCEANA AT 1005 PM VIRGINIA BEACH OCEANFRONT AND NORTH VIRGINIA BEACH AT 1010 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH *MAY CAUSE LOCALIZED FLOODING. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. $$ CULLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:30 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 18, 8:30 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 830 PM EDT SUN JUN 18 2000 WL BE ISSUING UPDATED ZONE FCSTS ARND 9 PM TO DROP SVR TSTM WATCH ALL AREAS. HAD A FEW SVR CELLS EARLIER AND A FEW GUSTY TSTMS PSBL THRU LATE EVE HOURS...BUT SVR TSTMS SHUD BE ISOLD REST OF THE NGT. JUST HAD A STG CELL MOVE OHVD HERE. VWP SHOWING 40 KT AT 3K FT BUT MANAGED ONLY A 23KT GUST...SO MOST WINDS NOT MAKING IT DOWN TO SFC. QUITE A GOOD LIGHT SHOW AND HVY DOWNPOUR TOO. REGIONAL RADARS SHOW TSTMS LINE UP AHD COLD FRONT BWI-DCA TO PIEDMONT. ANTHR LINE FM AKQ TO WESTERN ABLEMARLE SOUND. WL NEED TO CONT LIKELY POPS MOST AREAS OVRNT...BUT MAY LOWER POPS TO CHCY OVR WESTERN COUNTIES. .AKQ...NONE. CULLEN
In the hours before
Local storm report, Jun 18, 6:00 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
600 PM EDT SUN JUN 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM GLOUCESTER COURT HOUSE VA .75 INCH HAIL
06/18/00 GLOUCESTER REPORTED BY FIRE DEPT.
0527 PM YORKTOWN VA MPH TSTM WIND GUST
06/18/00 YORK TREES DOWN ON CAMP PEARY
REPORTED BY BASE PERSONNEL
CULLENLocal storm report, Jun 18, 6:00 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT SUN JUN 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM GLOUCESTER COURT HOUSE VA .75 INCH HAIL
06/18/00 GLOUCESTER REPORTED BY FIRE DEPT.
0527 PM YORKTOWN VA TSTM WIND GUST
06/18/00 YORK TREES DOWN ON CAMP PEARY
REPORTED BY BASE PERSONNEL
CULLENSpecial weather statement, Jun 18, 6:30 PM EDT, 3 hours 16 minutes before
MDZ021>025-VAZ048-049-060>100-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 630 PM EDT SUN JUN 18 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 462 REMAINS IN EFFECT UNTIL 9 PM EDT FOR CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE... A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING. SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING AHEAD OF THIS FRONT IN THE WATCH AREA LATE THIS AFTERNOON. SOME OF THESE STORMS HAVE BEEN SEVERE. THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING LARGE HAIL...WIND GUSTS IN EXCESS OF 55 MPH...VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING THROUGH 9 PM THIS EVENING. PERSONS MOST AT RISK DURING THUNDERSTORMS ARE THOSE WHO ARE OUTDOORS. ONCE THUNDER IS HEARD...STAY AWAY FROM TALL TREES...BODIES OF WATER...HILLTOPS OR OPEN FIELDS. MOVE TO A SAFE LOCATION IMMEDIATELY SUCH AS A BUILDING OR CAR. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CULLEN
Special weather statement, Jun 18, 9:13 PM EDT, 33 minutes before
MDZ021>025-VAZ048-049-060>100-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 913 PM EDT SUN JUN 18 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 462 IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE HAS BEEN ALLOWED TO EXPIRE AT 9 PM. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE DURING THE LATE EVENING AND OVERNIGHT HOURS...BUT MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATEST WEATHER INFORMATION. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:21 PM EDT | Severe Thunderstorm Warning | AKQ | City of Norfolk, City of Portsmouth | 24 min |
| Jun 19, 12:59 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 16 min |
| Jun 19, 12:59 PM EDT | Severe Thunderstorm Warning | AKQ | City of Newport News | 16 min |
| Jun 19, 1:55 PM EDT | Severe Thunderstorm Warning | AKQ | City of Newport News | 35 min |
| Jun 19, 1:55 PM EDT | Severe Thunderstorm Warning | AKQ | City of Norfolk, City of Portsmouth | 35 min |
| Jun 19, 1:55 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton | 35 min |
| Jun 19, 2:04 PM EDT | Tornado Warning | AKQ | City of Norfolk, City of Portsmouth | 26 min |
| Jun 19, 2:55 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 35 min |
| Jun 19, 3:27 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Sussex | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.